California, 2023Flash Flooding and Debris Flows in California, December 21, 2023
December 21, 2023 · NWS LOX · 16 events in 3 counties and zones
A powerful winter storm, fueled by an atmospheric river, brought very heavy rainfall and significant flash flooding to parts of Southwestern California. The heaviest rainfall occurred across the mountains of Santa Barbara, Ventura and Los Angeles counties with totals ranging from 5 to 14 inches while coastal and valley areas in these three counties reported 2 to 8 inches of rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful winter storm, fueled by an atmospheric river, brought very heavy rainfall and significant flash flooding to parts of Southwestern California. The heaviest rainfall occurred across the mountains of Santa Barbara, Ventura and Los Angeles counties with totals ranging from 5 to 14 inches while coastal and valley areas in these three counties reported 2 to 8 inches of rainfall. Across San Luis Obispo county, 2 to 5 inches of rainfall was reported. Numerous reports of flash flooding and mud and debris flows were reported across Santa Barbara, Ventura and Los Angeles counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Dec 20, 9:07 PM PST, 4 hours 54 minutes earlier.
Area forecast discussion, Dec 20, 9:07 PM PST, 4 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
907 PM PST Wed Dec 20 2023
.SYNOPSIS...20/111 PM.
A cloudy, cool, and rather wet weather pattern will continue
across the region through at least Friday. A strong storm will
bring many hours of steady moderate-to-heavy rain through
Thursday. The rain will bring a threat of flooding and
thunderstorms, especially in Santa Barbara and Ventura Counties. A
drying trend is expected over the weekend with gusty northwest
winds likely to follow Saturday. Christmas Eve and Christmas Day
will be dry and warmer.
&&
.SHORT TERM (WED-SAT)...20/852 PM.
The upper low is currently 300 miles west of Point Conception, a
little further west than models were suggesting. The track of the
low has caused much of Ventura county to be sandwiched between the
front (over Santa Barbara and San Luis Obispo Counties) and the
prefrontal rain band (over east LA County), resulting in less
rain over Ventura today than previously forecasted. The front is
tracking eastward, finally bringing rain into Ventura. Rainfall
totals since 7am are around 1-3 inches for the Central Coast west
of the mountains and generally 0.5-1.5 inches everywhere else,
except for under 0.50 inches for areas on leeward sides of
mountains and the coasts of Ventura County.
The 00Z model runs, especially the HRRR and NAM, have started
showing that the system stays far enough off the coast on
Thursday, pulling the bulk of rain away from the area. The EC on
the the other hand, remains bullish and on track with the current
forecast. All models still show that the low will curve in
eastward south of the Channel Island Thursday night. Will leave
forecast as is, because the frontal plume is beginning to show
some eastward transition. However, future shifts will have to
look at the next run of models and decide if the rainfall totals
need updating. While the amount of rain overall may back off, mid
level instability and diffluence aloft is still over the area, so
the chance of thunderstorms will continue through Thursday.
***From Previous Discussion***
A potent cold front is finally making it way onshore along the
Central Coast this afternoon with rain rates around one inch per
hour. The highest so far has bee 1.06" per hour near Nipomo in
southern SLO County. This is a fairly slow moving front and
significant flooding is possible as it works its way east through
the forecast area. Particularly as it5215 interacts with the
Santa Ynez Range and other south facing slopes through Ventura
County later today and tonight. Although some weakening is
expected as the front moves farther away from the upper low well
offshore, rain rates are expected to remain very high, at least 1
inch per hour, especially in the foothills and mountains of Santa
Barbara County. In fact, some high res models are indicating as
much as 2 inches per hour in southern SB County this evening with
the potential for 3-6 inches of rain on top of what has already
fallen as of noon Wednesday. This will likely result in numerous
road closures and mud and rock slides in these areas along with
significant rises on creeks and small streams.
As the front moves into Ventura County and eventually into LA
County later tonight, rainfall rates are expected to decrease with
time and distance away from the upper low, though chances for at
least a half inch of rain per hour are still in the 60-80% range
through Ventura County tonight. Chances for those higher rates
drop further in LA County, though certainly can't rule out smaller
cells developing that could drop a short duration of very heavy
rain.
Also can't rule out the chances for waterspouts or small tornadoes
as this heavier band moves through the area. Had several rotation
signatures on radar earlier west of the Central Coast.
While the upper low continues its trek south into Mexican waters
Thursday into early Friday it will continue to send up plenty of
moisture, with periods of moderate to heavy rain showers at
times, mostly south of SLO County.
LA County, particularly the south and eastern portion may be more
on the outside looking in with this system, as the models are
showing rapid weakening of the front in that area. Still, as
mentioned isolated stronger cells could still drop very heavy
rain just about anywhere in LA County with the best chances
Thursday night into early Friday. Overall though, rain totals
from this system should be much less in LA County than areas to
the west.
Drying conditions are expected Saturday though can't rule out a
light shower early, especially north facing slopes near the
Grapevine.
.LONG TERM (SUN-WED)...20/204 PM.
The good news is that a ridge will develop over the area on
Sunday, resulting in dry weather Sunday through at least Tuesday.
Sub-advisory canyon winds will be possible on Sunday, as up to 3
mb of offshore flow will develop due to the ridge.
Beyond Tuesday, there are some ensemble solutions indicating
additional rain during the latter half of next week into the New
Year. The 8-14 Day Outlook issued by the Climate Prediction Center
shows likely above normal precipitation for the area for this time
of year through January 2nd. Normal precipitation for most areas
west of the mountains is around 0.75-1.25 inches for this time of
year.
&&
.AVIATION...21/0456Z.
At 0350Z at KLAX, There was no marine layer nor an inversion, but
a deep moist layer.
Low confidence in TAFs through the period. Cigs and Vis will vary
frequently. Cigs will mostly range between OVC015 and OVC025 but
there will also be notable periods of IFR cigs and sold LIFR
cigs. There is a 10 percent chc of a TSTM at all sites south of
Point Conception.
KLAX...Low confidence in TAF through the period. Cigs and Vis
will vary frequently. Cigs will mostly range between OVC015 and
OVC025 but there will also be notable periods of BKN008 conds and
sold short lasting BKN004 conds. There is a 10 percent chc of a
TSTM. There is a significant threat of an 8-12 kt east to SE wind
component, continuing thru Fri morning.
KBUR....Low confidence in TAF through the period. Cigs and Vis
will vary frequently. Cigs will mostly range between OVC015 and
OVC025 but there will also be notable periods of BKN008 conds and
sold short lasting BKN004 conds. There is a 20 percent chc of a
TSTM, mainly tonight into early Thu.
&&
.MARINE...20/905 PM.
Hazardous conditions are expected for the coastal waters through
late week due to an ongoing storm system 300 miles west of Point
Conception.
This unstable storm system brings a 20-30% chance of thunderstorms
through late Thursday night. Any thunderstorm that forms may have
localized strong gusty winds up to 35 kt, rough seas, small hail,
dangerous lightning and/or waterspouts.
Strong and gusty S-SE Small Craft Advisory (SCA) level winds will
continue into early Friday morning, though less confidence in exact
timing and areal coverage since models tend to preform poorly with
cut off low systems.
Hazardous cross seas are expected through Friday due to combined
S-SE wind waves and W and NW swells. Additionally, south to
southeast wind waves may create hazardous conditions at south and
southeast facing harbor entrances and shorelines such as Avalon
Harbor, the east facing portion of Two Harbors, and Smugglers
Cove.
By Friday evening through Saturday afternoon, SCA level NW winds
and swells are possible across the outer waters, and a 30% chance
across the western Santa Barbara Channel into Saturday morning.
There is a 20% chance of Gale Force gusts across the outer waters
during the time frame. Accompanying the winds will be steep and
hazardous short- period seas.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch remains in effect through late Thursday night for
zones 38-87-88-340>358-362-366>383-548>550. (See LAXFFALOX).
Wind Advisory in effect until 7 AM PST Thursday for zones
345-351>353-376>378. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 2 AM PST Friday for
zones 650-673. (See LAXMWWLOX).
Small Craft Advisory in effect until 9 AM PST Friday for
zones 655-676. (See LAXMWWLOX).
Small Craft Advisory in effect until 2 PM PST Thursday for
zone 670. (See LAXMWWLOX).
&&
PUBLIC...MW/Lund
AVIATION...Rorke
MARINE...Lund/Sweet
SYNOPSIS...MW/Rorke
weather.gov/losangeles
Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=loxIn the hours before
Local storm report, Dec 20, 8:17 PM PST, 5 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Los Angeles/Oxnard CA
817 PM PST Wed Dec 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM Flood Gaviota 34.47N 120.21W
12/20/2023 Santa Barbara CA Law Enforcement
Flooding on Highway 101 near Mariposa Reina
Rd.
0801 PM Flood 1 W Santa Barbara 34.43N 119.75W
12/20/2023 Santa Barbara CA Law Enforcement
Roadway flooding on Highway 101 near Las
Positas Rd.
&&
HallLocal storm report, Dec 20, 9:21 PM PST, 4 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Los Angeles/Oxnard CA
921 PM PST Wed Dec 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM Flood 1 NNW Gaviota 34.49N 120.23W
12/20/2023 Santa Barbara CA Law Enforcement
Roadway flooding and mud coming into lanes
on Highway 101 near Gaviota Tunnel.
&&
HallSpecial weather statement, Dec 21, 1:25 AM PST, 36 minutes before
Special Weather Statement
National Weather Service OXNARD CA
125 AM PST Thu Dec 21 2023
CAZ354>358-374-375-211030-
Ventura County Beaches CA-Central Ventura County Valleys CA-
Santa Susana Mountains CA-Lake Casitas CA-
Southeastern Ventura County Valleys CA-
Ventura County Inland Coast CA-Ojai Valley CA-
125 AM PST Thu Dec 21 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN VENTURA COUNTY
THROUGH 230 AM PST...
At 123 AM PST, Doppler radar was tracking a very strong storm cell
near Oxnard, moving northeast at 30 mph. This storm has a slight
chance of producing a weak tornado.
HAZARD...Possible weak tornadoes, wind gusts of 50 to 55 mph,
torrential rain and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Oxnard...
Ventura...
Camarillo...
Santa Paula...
Port Hueneme...
Ventura Harbor...
Naval Base Ventura County...
Silver Strand Beach...
and El Rio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3410 11913 3414 11919 3414 11922 3416 11922
3417 11924 3423 11927 3425 11926 3425 11927
3427 11929 3429 11933 3439 11929 3434 11900
3410 11910
TIME...MOT...LOC 0923Z 239DEG 49KT 3418 11913
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPHFlash Flood, Ventura
- When
- December 21, 2:01 AM PST to 6:00 AM PST
- Where
- Ventura County, 1.32 mi W of West Saticoy to 1.34 mi W of West Saticoy
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.277, -119.193
California Highway Patrol reported flash flooding along Highway 126 around the Kimball Road on and off ramps.
Flash Flood, Ventura
- When
- December 21, 2:40 AM PST to 6:30 AM PST
- Where
- Ventura County, 0.26 mi NNE of Oxnard to 0.2 mi NE of Oxnard
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.183, -119.178
Flash flooding was reported around the intersection of Saviers Road and Elm Street in Port Hueneme.
Flash Flood, Ventura
- When
- December 21, 2:51 AM PST to 6:30 AM PST
- Where
- Ventura County, 0.85 mi E of (Oxr)oxnard Arpt to 0.84 mi W of Mc Millian Manor
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.202, -119.185
Flash flooding was reported near the intersection of F Street and 2nd Street. Over two feet of water flooded the area.
Flash Flood, Santa Barbara
- When
- December 21, 9:04 AM PST to 12:00 PM PST
- Where
- Santa Barbara County, 1.12 mi WSW of Santa Barbara to 1.17 mi WSW of Santa Barbara
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.426, -119.719
Significant flooding was reported on Highway 101 at the offramp for Mission Street. Over four feet of water flooded the offramp.
Flash Flood, Santa Barbara
- When
- December 21, 9:37 AM PST to 12:00 PM PST
- Where
- Santa Barbara County, 1.19 mi S of Santa Barbara
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.413, -119.699
Significant flooding was reported along Highway 101 at the Castillo Street offramp. Vehicles were turning the wrong way to try to avoid the flooding. Eventually, both the onramp and offramp were closed.
Flash Flood, Santa Barbara
- When
- December 21, 9:51 AM PST to 12:00 PM PST
- Where
- Santa Barbara County, 1.07 mi WSW of Santa Barbara to 1.16 mi WSW of Santa Barbara
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.426, -119.718
Significant flooding was reported along Highway 101 at the Mission Street onramp and offramp. Hard closures were reported.
Flash Flood, Santa Barbara
- When
- December 21, 10:01 AM PST to 12:00 PM PST
- Where
- Santa Barbara County, 0.9 mi SE of Santa Barbara to 0.93 mi SE of Santa Barbara
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.420, -119.690
Significant flooding was reported along Highway 101 at the Garden Street onramp and offramp. Hard closures were reported.
Debris Flow, Ventura
- When
- December 21, 11:30 AM PST to 2:30 PM PST
- Where
- Ventura County, 3.21 mi E of Santa Susana to 3.23 mi E of Santa Susana
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.264, -118.644
A rock slide was reported across the east-bound lanes near the intersection of Santa Susana Pass Road and Box Canyon Road.
Debris Flow, Santa Barbara
- When
- December 21, 11:47 AM PST to 2:00 PM PST
- Where
- Santa Barbara County, 1.18 mi NNW of Summerland to 1.17 mi NNW of Summerland
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.437, -119.585
Significant mud and debris flows were reported along State Route 192 near the intersection of Cima Del Mundo Road.
Flash Flood, Santa Barbara
- When
- December 21, 11:49 AM PST to 2:00 PM PST
- Where
- Santa Barbara County, 0.37 mi S of Santa Barbara to 0.24 mi SSE of Santa Barbara
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.425, -119.699
Significant flooding was reported in the city of Santa Barbara. Several business, as well as the Superior Court House, reported significant flooding.
Flash Flood, Santa Barbara
- When
- December 21, 11:50 AM PST to 2:00 PM PST
- Where
- Santa Barbara County, 0.69 mi S of Santa Barbara to 0.78 mi S of Santa Barbara
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.420, -119.700
Significant flooding was reported in the city of Santa Barbara. Numerous reports of vehicles stuck in flooded roadways, requiring rescues.
Flash Flood, Santa Barbara
- When
- December 21, 11:51 AM PST to 2:00 PM PST
- Where
- Santa Barbara County, 2.87 mi NNW of Montecito to 2.75 mi NNW of Montecito
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.455, -119.658
Significant flooding resulted in the closures of Mountain Drive and Cold Springs Road.
Flash Flood, Ventura
- When
- December 21, 12:20 PM PST to 3:30 PM PST
- Where
- Ventura County, 1.11 mi E of Lagol to 1.08 mi ENE of Lagol
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.273, -118.931
California Highway Patrol reported significant on Highway 118 at the intersection with Grimes Canyon Road. The flood waters eroded part of the road.
Debris Flow, Los Angeles
- When
- December 21, 12:55 PM PST to 3:00 PM PST
- Where
- Los Angeles County, 1.39 mi E of Panorama City to 1.5 mi E of Panorama City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.231, -118.406
Mud and debris flows resulted in the closure of Sheldon Street at the intersection of Interstate 5.
Debris Flow, Los Angeles
- When
- December 21, 1:06 PM PST to 4:00 PM PST
- Where
- Los Angeles County, 1.38 mi N of West Hollywood
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.100, -118.380
A significant mud and debris flow damaged a patio at a residence in Beverly Hills.
Debris Flow, Los Angeles
- When
- December 21, 5:01 PM PST to 8:00 PM PST
- Where
- Los Angeles County, 1.06 mi NE of Sunshine Homes to 1.56 mi NNE of Sunshine Homes
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.462, -118.418
Mud and debris was reported across Vasquez Canyon Road, between Sierra Highway and Bouquet Canyon Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Freezing Fog and Dense Fog in Montana, December 21 to 22, 20231 death · 2 injured · $100,000 · 3 events
- Dense Fog in Minnesota, December 21, 20231 death · $2,000 · 1 event
- Dense Fog in Idaho, December 21, 202310 injured · $250,000 · 1 event
- Flash Flood and Debris Flow in Puerto Rico, December 21 to 23, 2023$7,000 · 8 events
- Flash Flooding and Flooding in California, December 21 to 22, 2023$6,000 · 8 events
- Drought in Texas, December 21 to 31, 20232 events
- Dense Fog in California, December 21 to 22, 20232 events
- Drought in Arkansas, December 21 to 31, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153779, 1153781, 1153782, 1153790, 1153791, 1153792, 1153793, 1153783, 1153794, 1153795, 1153796, 1153797, 1153784, 1153799, 1153800, 1153798.